Alert archive / Texas / Red Flag Warnings in 2007

Red Flag Warning 7, NWS Amarillo, TX

October 18, 200712 counties in Texas; Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this red flag warning at Oct 18, 2007, 4:55 AM CDT for 12 counties in Texas; Cimarron County, Texas County, Oklahoma. It took effect at Oct 18, 2007, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 18, 2007, 4:55 AM CDT (09:55 UTC)
In effect from
Oct 18, 2007, 1:00 PM CDT
Expired
Oct 18, 2007, 7:00 PM CDT
In force
6 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Texas County, OK, Armstrong County, TX, Carson County, TX, Dallam County, TX, Deaf Smith County, TX, Hansford County, TX, Hartley County, TX, Hutchinson County, TX, Moore County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 65 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.9 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2007-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2007-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3862 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KAMA 180955
RFWAMA

RED FLAG WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
455 AM CDT THU OCT 18 2007

...DRY AND WINDY CONDITIONS WILL INCREASE FIRE DANGER TODAY...

.NORTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH TODAY...WITH GUSTS
TOPPING 40 MPH AT TIMES. RELATIVE HUMIDITIES WILL DROP CONSIDERABLY
THIS AFTERNOON WITH THE DRY AIRMASS ALREADY IN PLACE ACROSS MOST OF
THE AREA. RH VALUES ARE EXPECTED TO DROP TO AROUND 15 PERCENT THE
WESTERN ONE-HALF OF THE TEXAS AND OKLAHOMA PANHANDLES...RESULTING IN
RED FLAG CONDITIONS THROUGH THE EARLY EVENING HOURS.

OKZ001-002-TXZ001>003-006>008-011>013-016>018-190000-
/O.NEW.KAMA.FW.W.0007.071018T1800Z-071019T0000Z/
CIMARRON-TEXAS-DALLAM-SHERMAN-HANSFORD-HARTLEY-MOORE-HUTCHINSON-
OLDHAM-POTTER-CARSON-DEAF SMITH-RANDALL-ARMSTRONG-
455 AM CDT THU OCT 18 2007

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A RED FLAG
WARNING FOR THE WESTERN ONE-HALF OF THE TEXAS AND OKLAHOMA
PANHANDLES...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING.

NORTHWEST WINDS OF 20 TO 30 MPH...WITH GUSTS AROUND 40 MPH...ARE
EXPECTED ACROSS MUCH OF THE PANHANDLES TODAY. THESE STRONG WINDS WILL
INTERACT WITH AFTERNOON RELATIVE HUMIDITY VALUES AROUND 15 PERCENT TO
CREATE DANGEROUS FIRE WEATHER CONDITIONS.

YOU ARE ADVISED TO POSTPONE ALL OUTDOOR BURNING UNTIL CONDITIONS
IMPROVE. BE EXTREMELY CAREFUL TO AVOID STARTING OUTDOOR FIRES...AND
BE SURE TO PROPERLY EXTINGUISH ALL SMOKING MATERIALS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

JOHNSON
1 follow-up statement
000 
WWUS84 KAMA 181756 AAA
RFWAMA

RED FLAG WARNING...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1256 PM CDT THU OCT 18 2007

...DRY AND WINDY CONDITIONS WILL INCREASE FIRE DANGER TODAY...

.NORTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH TODAY...WITH GUSTS
TOPPING 40 MPH AT TIMES. RELATIVE HUMIDITIES WILL DROP
CONSIDERABLY THIS AFTERNOON WITH THE DRY AIRMASS ALREADY IN PLACE
ACROSS MOST OF THE AREA. RELATIVE HUMIDITY VALUES ARE EXPECTED TO
DROP TO AROUND 15 PERCENT THE WESTERN ONE-HALF OF THE TEXAS AND
OKLAHOMA PANHANDLES...RESULTING IN RED FLAG CONDITIONS THROUGH THE
EARLY EVENING HOURS.

OKZ001-002-TXZ001>003-006>008-011>013-016>018-190000-
/O.CON.KAMA.FW.W.0007.071018T1800Z-071019T0000Z/
CIMARRON-TEXAS-DALLAM-SHERMAN-HANSFORD-HARTLEY-MOORE-HUTCHINSON-
OLDHAM-POTTER-CARSON-DEAF SMITH-RANDALL-ARMSTRONG-
1256 PM CDT THU OCT 18 2007

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
THE WESTERN AND CENTRAL PARTS OF THE TEXAS AND OKLAHOMA PANHANDLES.

NORTHWEST WINDS OF 20 TO 30 MPH...WITH GUSTS AROUND 40 MPH...ARE
EXPECTED ACROSS MUCH OF THE PANHANDLES TODAY. THESE STRONG WINDS
WILL INTERACT WITH AFTERNOON RELATIVE HUMIDITY VALUES AROUND
15 PERCENT TO CREATE DANGEROUS FIRE WEATHER CONDITIONS.

YOU ARE ADVISED TO POSTPONE ALL OUTDOOR BURNING UNTIL CONDITIONS
IMPROVE. BE EXTREMELY CAREFUL TO AVOID STARTING OUTDOOR FIRES...
AND BE SURE TO PROPERLY EXTINGUISH ALL SMOKING MATERIALS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

NUNEZ/KRAUSE

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Oct 18, 4:46 AM CDT, 9 minutes earlier.

Area forecast discussion, Oct 18, 4:46 AM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
446 AM CDT THU OCT 18 2007

.DISCUSSION...
WINDY BUT COOLER CONDITIONS ARE EXPECTED TODAY ACROSS THE PANHANDLES.
THE SURFACE LOW IS CURRENTLY LOCATED JUST WEST OF OMAHA BUT IS
EXPECTED TO LIFT NORTHEAST OVER NORTHERN WISCONSIN BY LATE THIS
AFTERNOON. THIS WILL RESULT IN A WEAKENING GRADIENT AND DECREASING
WINDS. IN THE MEANTIME...NORTHWEST WINDS ARE EXPECTED TO INCREASE TO
20 TO 30 MPH AREAWIDE...WITH GUSTS OVER 40 MPH AT TIMES. I DO NOT
THINK THAT WE WILL QUITE GET TO WIND ADVISORY CRITERIA /SUSTAINED 35
MPH FOR 2 HRS/ BUT IT MAY BE CLOSE IN PLACES...ESPECIALLY ACROSS THE
NORTHERN ZONES. WRAP-AROUND MOISTURE ON THE SOUTHWEST SIDE OF THE LOW
WILL INTERACT WITH THE H5 COLD POOL MOVING ACROSS THE AREA THIS
MORNING TO PROVIDE SOME SHOWERS TO THE NORTHEAST ZONES AS WELL. I
DROPPED THE MENTION OF PRECIP AT 18Z AS THE DRIER AIR FILTERS INTO
THE AREA. FRIDAY MORNING SHOULD BE ONE OF THE COOLEST THUS FAR THIS
SEASON. WITH RELATIVELY LIGHT WINDS AND MOSTLY CLEAR SKIES...I THINK
MOST LOCATIONS WILL BOTTOM OUT IN THE 30S.

A WARM-UP WILL COMMENCE ON FRIDAY AS A LEE TROF DEVELOPS BENEATH
QUASI-ZONAL FLOW ALOFT. THIS SHOULD PUSH TEMPS ABOVE NORMAL WITH
HIGHS IN THE 70S ON FRIDAY...FOLLOWED BY MID 80S ON SATURDAY.
SATURDAY ALSO APPEARS TO BE SETTING UP FOR A WINDY DAY AS PRESSURE
FALLS AHEAD OF ANOTHER POTENT SHORTWAVE TROF TIGHTEN GRADIENT. I
UNDERCUT THE MAV NUMBERS BY A FEW DEGREES BUT THEY REALLY DO NOT
APPEAR ALL THAT UNREASONABLE GIVEN A STRONG DOWNSLOPE COMPONENT AND
GOOD INSOLATION. A STRONG COLD FRONT IS STILL PROGGED TO DIVE THROUGH
THE PANHANDLES ON SATURDAY NIGHT. THIS WILL BRING MUCH COOLER TEMPS
TO THE REGION FOR THE EARLY PART OF NEXT WEEK. I LET THE 00Z MEX
NUMBERS STAND FOR SUNDAY AS THE TIMING OF THE FRONT COULD CHANGE A
BIT. POPS WERE TRIMMED BACK FROM THE SOUTHWEST ZONES ON SUNDAY AS
DRIER AIR AND CAPPING INVERSION MAY LIMIT CONVECTIVE COVERAGE. THE
MEX NUMBERS APPEAR TO BE MUCH TOO WARM BEHIND THIS SYSTEM SO I HAVE
OPTED TO UNDERCUT THESE VALUES BY 10-12 DEGREES FOR MONDAY/TUESDAY.
THERE IS STILL SOME ROOM TO GO DOWN A BIT MORE IF NEED BE. AT THIS
TIME... I HAVE MAX TEMPS ON MONDAY IN THE UPPER 50S FOR MOST AREAS
WITH MORNING LOWS IN THE 30S ALMOST AREAWIDE. I WOULD NOT BE
SURPRISED IF PARTS OF THE WESTERN AND NORTHERN FORECAST AREA
EXPERIENCED A LIGHT FREEZE. I RETAINED POPS ON SUNDAY NIGHT FOR THE
EASTERN ONE-THIRD OF THE PANHANDLES AS THE MID/UPPER-LEVEL TROF AXIS
MOVES ACROSS THE AREA.

AT THIS POINT THE MEDIUM RANGE MODELS DIVERGE SIGNIFICANTLY. THE
ECMWF/CANADIAN SOLUTIONS PINCH OFF A CLOSED LOW OVER THE SOUTHERN
ROCKIES...LEAVING THE PANHANDLES IN A COOLER/WETTER REGIME.
HOWEVER...THE UKMET/GFS/DGEX SOLUTIONS ARE MORE PROGRESSIVE WITH THE
PATTERN AND KEEP THE SHORTWAVE INTACT AS THE TROF DEEPENS OVER THE
EASTERN CONUS. THE RESULTANT TROF/RIDGE PATTERN WILL KEEP THE
PANHANDLES UNDER A GENERAL NORTH TO NORTHWEST FLOW ALOFT DURING THE
REMAINDER OF THE FORECAST PERIOD. IT IS WORTH NOTING THAT THE GFS
ENSEMBLE DOES HAVE A FEW MEMBERS THAT FOLLOW THE ECMWF SOLUTION...BUT
THESE APPEAR TO BE THE OUTLIERS. THUS...THE GFS WILL BE GENERALLY BE
THE MODEL OF CHOICE WITH SOME MODIFICATIONS. TEMPS SHOULD MODERATE
BUT I THINK THAT THE MEX NUMBERS FOR TUESDAY-THURSDAY ARE TOO WARM.
THEREFORE...TEMPS HAVE BEEN TRENDED MORE TO CLIMO.

JOHNSON

&&

.FIRE WEATHER...
WINDY CONDITIONS ARE EXPECTED TODAY ACROSS THE PANHANDLES AS A DEEP
LOW PRESSURE SYSTEM LIFTS NORTHEAST OUT OF THE PLAINS. THIS WILL
RESULT IN 20FT WINDS IN THE 20-25 MPH RANGE THROUGH LATE AFTERNOON.
THE LOWEST RELATIVE HUMIDITIES WILL BE IN THE SOUTHWEST ONE-HALF OF
THE FORECAST AREA WITH VALUES AT OR BELOW 15 PERCENT. I THINK THAT RH
AND WIND CRITERIA WILL PROBABLY BE MET IN THE SOUTHWEST TX PANHANDLE
BUT CURRENT THINKING IS THAT THESE VALUES WILL BE MET OUT OF PHASE
SINCE THE WINDS ARE EXPECTED TO DECREASE SLIGHTLY DURING THE LATE
AFTERNOON. THUS...A RED FLAG WARNING WILL BE ISSUED BASICALLY ALONG
AND WEST OF A LINE FROM HOOKER...TO BORGER...TO CLAUDE. RED FLAG
CONDITIONS MAY ALSO OCCUR ACROSS MUCH OF THE CENTRAL AND WESTERN
ZONES ON SATURDAY AFTERNOON AS SOUTHWEST WINDS INCREASE AHEAD OF THE
NEXT SYSTEM WITH RH VALUES DROPPING TO NEAR 15 PERCENT. THE RED FLAG
WARNING WILL BE ISSUED SHORTLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                68  38  77  45  85 /   0   0   0   0   0
BEAVER OK                  69  35  77  42  87 /  10   0   0   0   0
BOISE CITY OK              67  33  75  43  83 /   5   0   0   0   0
BORGER TX                  69  41  79  51  86 /   0   0   0   0   0
BOYS RANCH TX              70  36  79  44  86 /   0   0   0   0   0
CANYON TX                  70  35  78  43  86 /   0   0   0   0   0
CLARENDON TX               74  42  79  46  87 /   0   0   0   0   0
DALHART TX                 70  33  75  41  84 /   0   0   0   0   0
GUYMON OK                  68  37  79  42  87 /   5   0   0   0   0
HEREFORD TX                69  34  77  40  85 /   0   0   0   0   0
LIPSCOMB TX                70  37  75  41  86 /   5   0   0   0   0
PAMPA TX                   69  39  76  48  83 /   0   0   0   0   0
SHAMROCK TX                74  41  78  49  87 /   0   0   0   0   0
WELLINGTON TX              74  43  79  49  88 /   0   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS
     EVENING FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
     DALLAM...DEAF SMITH...HANSFORD...HARTLEY...HUTCHINSON...
     MOORE...OLDHAM...POTTER...RANDALL...SHERMAN.

OK...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS
     EVENING FOR THE FOLLOWING ZONES: CIMARRON...TEXAS.

&&

24/15
Hazardous weather outlook, Oct 17, 9:20 PM CDT, 7 hours 35 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
920 PM CDT WED OCT 17 2007

OKZ001>003-TXZ001>020-181100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
920 PM CDT WED OCT 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

DRY AIR BEHIND A PACIFIC COLD FRONT WILL COMBINE WITH BREEZY
NORTHWEST WINDS ON THURSDAY...RESULTING IN AN ELEVATED FIRE DANGER.
THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF THE AREA SUNDAY
THROUGH MONDAY. AT THIS TIME...SEVERE THUNDERSTORMS ARE NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ANDRADE

Nearby

Red Flag Warnings in Texas, 2007Red Flag Warnings in Oklahoma, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.